Summary Cholesterol embolization syndrome (CES) may not only be due to direct dislodgement of cholesterol crystals from atherosclerotic plaques on the walls of arteries by surgery, angiogram or trauma, but may occur after anticoagulant and thrombolytic therapy. The latter two therapies both weaken the fibrin clot that stabilizes the atheromas in place; however, these two therapies commonly have different onsets of CES after their institution. We present three patients with different risk factors for CES who all presented with the pathognomonic triad of leg and/or foot pain, livedo reticularis and good peripheral pulses. In all three patients cholesterol emboli were demonstrated in cutaneous biopsy sections. In two patients there was associated renal involvement, which was fatal in one case. These cases illustrate that cutaneous biopsy may be diagnostic in patients with livedo reticularis, which progresses to necrosis and gangrene. In addition, they illustrate the problems and contradictions involved in treating patients with CES.